William R. Hart, MD
Michael L. Miller, DOAddress reprint requests to M.L.M., The Cleveland Clinic Foundation, Department of Laboratory Hematology, One Clinic Center, 9500 Euclid Avenue, Cleveland, Ohio 44195-5139.
Thrombocytopenia is a lesser known but significant complication of heparin therapy. Heparin-dependent, antibody-mediated thrombocytopenia may be accompanied by hemorrhagic or thrombotic sequelae. Thrombosis is more frequent and is associated with significant morbidity and mortality. Diagnostic laboratory findings include a variable reduction in the platelet count during heparin administration and the presence of heparin-dependent platelet-associated antibodies that can induce in vitro platelet aggregation. Discontinuing heparin is the primary treatment, although other therapies may be used. This review discusses clinical features, pathophysiology, laboratory findings, and treatment alternatives.